Help Understanding Graves

  Thyroid HUG
  

Together finding strength for tomorrow!

SGD Blog

Recovery

Posted by ThyroidHUG on February 8, 2016 at 7:10 PM

I've put together the basic stages of recovery after surgery or RAI. In most cases, a person will transition through 3 stages over a period of a year to several years. The time it takes to pass from one stage to the next really depends on your personal journey with Graves Disease.

 

STAGE 1:

Surgery - Honeymoon Stage - Euphoria

3 days to 6 weeks of high thyroid hormones gradually reducing

 

RAI - Swing Stage

Thyroid hormones fluctuate from high to low causing a swing from hyper to hypo and back

2 weeks to 6 months – Depends on the dose of RAI.

 


STAGE 2:
Hyper Withdraw

6 weeks - 12 months

Normal Range feels like Hypo. May feel depressed, anxious and fatigued

 


STAGE 3: The New Me

1 year – 5 years

Mind and body have healed and adjusted

Thyroid levels within Optimal Range. Accepted the new “Me.”


Hyper Withdraw is a term I created to describe the time when the mind and body is trying to adjust from functioning at Hyper levels back to normal levels - which all too often feels more like hypo. It's a very frustrating and confusing stage! The best way to avoid Hyper Withdraw is to step down gradually with taking both T4 and T3 medication. The most common T3 drug is Cytomel. Unfortunately, many doctors are either uneducated about the drug or believe it's unsafe. If the T3 lab work is within range too many doctors simply refuse to prescribe the drug instead of considering the withdraw the body is going through. When searching for an Endocrinologist ask what his/her views are on prescribing T3 during recovery. 


 

Surgery

Once the thyroid is surgically removed, the hormones released prior to surgery are still actively circulating in the body until the hormones are cycled through the system. This takes approximately six weeks. As the excessive hormones cycle through Hyper Withdraw gradually appears. This is one stage I really wish doctors would focus on more and educate the patient. It's extremely frustrating to feel so great and then suddenly you wake up feeling so low without understanding how one gets there. Many people start doctor shopping trying to get that great feeling back.

 


RAI

Those who have RAI treatment typically feel an initial slight to moderate swing to hyper and then continue to have slight swings from hyper to hypo for a period of several weeks to months. The Hyper Withdraw phase is often less noticeable with RAI because the body has a chance to adjust from hyper back to normal levels over a period of time. How long it takes for a person to reach hypothyroidism and how difficult the struggles will be really depends on the dose of RAI given and the severity of the hyper symptoms prior to treatment.

 

 

Graves Disease affects every cell in the body because it speeds up the metabolism of every part of every system of the body such as vitamin, hormones, sugar glucose, bone growth, muscles, heart, liver and kidney function. Be kind to yourself and allow your body to heal. Just because you look well doesn't mean that your body is well.

 

The key to recovery is patience, avoiding stress and finding that perfect dose of thyroid replacement medication. In the first year, that perfect dose will often fluctuate as your body heals from the thyroid wreaking havoc. The focus should be on what your “optimal range” which may not be within the so called normal range. Overtime the body will heal from the thyroid wreaking havoc. There are a lot of parts that need to sync back together and learn to function at a normal speed.
   


 

Categories: None

Post a Comment

Oops!

Oops, you forgot something.

Oops!

The words you entered did not match the given text. Please try again.

You must be a member to comment on this page. Sign In or Register

1 Comment

Reply Gail Willson
12:06 PM on September 9, 2016 
Does Grave's Disease go away after they remove the gland? Mine was removed 6 years ago because of a goiter. I figured if they were going to cut me anyway, just take it out. However, my symptoms have continued.